Category: 

What Are the Signs of a Caffeine Overdose?

Insomnia may be a sign of caffeine overdose.
Energy drinks, which are often high in caffeine, can lead to a caffeine overdose.
Intravenous therapy may be administered for those who suffer from a caffeine overdose.
Drinking an excessive amount of coffee may lead to a caffeine overdose.
Article Details
  • Written By: Lori Smith
  • Edited By: Michelle Arevalo
  • Last Modified Date: 28 August 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
You can tell how old a male lion is by the darkness of his maneā€”the darker the mane, the older the lion.  more...

September 17 ,  1916 :  The <em>Red Baron</em> shot down his   more...

Caffeine can be found in a variety of beverages, such as coffee, soda, and tea, as well as in foods, like chocolate, and in some over-the-counter and prescription strength medications. The stimulant, regardless of how it is consumed, can cause jitteriness, increased urination, nausea, diarrhea, and insomnia. While these symptoms may be uncomfortable, they do not necessarily pose an immediate danger. A caffeine overdose, however, can create serious health consequences for an individual. For example, hallucinations, convulsions, an irregular heartbeat, and difficulty breathing may occur, and usually, it requires urgent medical attention.

For many coffee drinkers, the majority of typical caffeine intake comes from that beverage. For the most part, when consumed in moderation, the substance is generally harmless and rarely leads to serious or long-term problems. Anxiety, nervousness, and insomnia are among the most common physical symptoms that follow caffeine intake. These usually subside, though, unless the person continues to consume it throughout the day. Drinking excessive amounts of coffee or other products that contain the stimulant may cause a caffeine overdose.

Ad

Some over-the-counter diet pills and weight loss supplements, along with stimulant medications designed to keep people awake, also commonly contain caffeine. For most people, when taken as directed, these do not lead to any serious physical problems. Others may be more sensitive to the ingredients. however. Taking more than the recommended dosage, or using it in conjunction with other products that contain the stimulant, may lead to a caffeine overdose. When an individual accidentally, or purposely, takes too much of the medicine, symptoms of a severe caffeine overdose may become apparent. Emergency services are generally required in those instances.

When dangerous symptoms occur, hospitalization is often needed in order to stabilize the patient. An electrocardiogram (EKG) may be used to record the heart's rhythmic cycle. Blood pressure is usually monitored. Intravenous therapy (IV) may be administered as well.

In extreme cases, a doctor may recommend a gastric lavage, conducted by inserting a tube through the nose or mouth and into the stomach. During this procedure, the stomach contents are extracted. Generally, gastric lavage is performed only when high doses of a poison or substance, as in cases of caffeine overdose, are present. It is usually effective only when done within one hour of ingestion. Other types of medical treatment may include breathing support or the administration of activated charcoal to prohibit caffeine from entering the gastrointestinal (GI) tract.

Ad

More from Wisegeek

You might also Like

Discuss this Article

ddljohn
Post 3

@ysmina-- Didn't a man die from taking energy supplements with caffeine?

I think it's very difficult, if not impossible, to overdose on coffee. It's more likely with supplements and energy drinks because they contain an abnormally high dose of caffeine. They also put other ingredients, medications and herbs in these supplements so they all probably interact.

My brother had a bad experience with a caffeinated energy drink once. He drank it because he had to drive through the night. He couldn't sleep for two days after that and he said he had anxiety like he had never experienced before. Overdosing on caffeine cannot be a fun experience.

literally45
Post 2

@ysmina-- You would definitely be able to tell apart side effects from caffeine overdose symptoms. I experience jitteriness, nervousness and anxiety from caffeine all the time, but it always goes away after about half an hour.

A caffeine overdose would probably feel like your heart is about to pop out. My mom has high blood pressure and sometimes when she has too much coffee, she experiences heart palpitations. I think an overdose would feel like that, but even worse.

ysmina
Post 1

I didn't know it's possible to overdose on caffeine! It's not fatal though right?

How many cups of coffee would it take for an overdose? Is it difficult to tell apart caffeine side effects from an overdose?

I wonder if I've ever overdosed without knowing.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email